Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 2, 2018Chippewa County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 2, 2018, 9:37 PM CDT for Chippewa County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 9:37 PM CDT (02:37 UTC)
Expired
Jul 2, 2018, 10:00 PM CDT
In force
23 min
Issued by
NWS Twin Cities, MN

County Chippewa County, MN

The radar

The Minneapolis radar (KMPX), 166 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS83 KMPX 030237
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
937 PM CDT MON JUL 2 2018

MNZ054-056-064-030300-
Chippewa-Yellow Medicine-Lac Qui Parle-
937 PM CDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAC QUI 
PARLE...CHIPPEWA AND CENTRAL YELLOW MEDICINE COUNTIES THROUGH 1000 
PM CDT...

At 936 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montevideo Airport to near Dawson.
Movement was northeast at 40 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Montevideo, Granite Falls, Dawson, Clara City, Clarkfield, Maynard,
Watson, Boyd, Providence, Hazel Run, Asbury and Montevideo Airport.

This includes the following highways...
 U.S. Highway 212 between mile markers 18 and 49.
 U.S. Highway 59 between mile markers 94 and 107.

LAT...LON 4497 9609 4516 9567 4515 9528 4494 9538
      4488 9545 4489 9548 4486 9548 4474 9563
      4469 9616
TIME...MOT...LOC 0236Z 237DEG 34KT 4501 9563 4488 9603 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 2, 6:57 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 6:57 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Mon Jul 2 2018

.UPDATE...
Issued at 633 PM CDT Mon Jul 2 2018

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM CDT Mon Jul 2 2018

Tonight forecast is highly based on where the convection
originates in west central/central Minnesota this evening. Plus,
where will the outflow boundaries lie as this complex moves
eastward across Minnesota.

Confidence is high that convection will develop near the
Minnesota, North Dakota, and South Dakota border later this
afternoon. This is where instability and moisture convergence is
maximized. Further to the north/northeast, residual moisture from
a complex of storms that developed across South Dakota earlier
this morning, may generate a few storms near Mora, east/southeast
toward Rice Lake before sunset. However, this area is not favored
for anything significant, and confidence is low on development.

Again, tonight's forecast is based on the convection that develops
near the Minnesota/South Dakota/North Dakota border. Most CAMS and
Hires models support some type of development near this area.
Satellite imagery this afternoon also noted an increasing area of
convergence in northeast South Dakota which is likely the place of
initiation. Although I can't rule out a few storms in east
central Minnesota, west central Wisconsin through sunset, this
area will likely be very isolated in nature. Once the storms
develop, forecasters need to pay attention of where the outflow
boundary moves in relation to the low level jet increasing
overnight. There is some indications that this outflow boundary
will move as far southeast as Mankato, to the Twin Cities toward
sunrise. Therefore, there are low percentages as close as the Twin
Cities, but the bulk of the precipitation should remain across
west central to central Minnesota. Severe weather is not out of
the question due to the increasing wind shear aloft and efficient
instability in this layer of higher wind shear. Once storms
develop, I wouldn't be surprised to see a few large hail reports
from west central to central Minnesota. See the latest SPC Day 1
outlook for more information. Otherwise, by Tuesday morning, any
leftover showers or storms will quickly dissipate as the cap
strengthens.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM CDT Mon Jul 2 2018

The bulk of precipitation will occur Tuesday night, into Wednesday
night as the main short wave and cold front moves overhead. Ahead
of this front, temperatures and humidity levels will rise again,
and heat indices will approach or exceed 100 degrees in portions
of southern Minnesota, and into west central Wisconsin Wednesday
afternoon. There is a minor chance that high cloudiness may
inhibit full isolation. But still, 850 mb temperatures rise into
the lower 20s which is ample for 90s in this area.

Severe weather is once again possible along this front Wednesday
afternoon and evening. However, wind shear values are lower than
today, so the threat of severe weather will be more isolated.

Thursday through the first part of the weekend will be dry and
less humid as a Pacific/Canadian air mass moves overhead.
Temperatures will fall back to near normal with lower humidity
levels. Past Saturday, this air mass will slide off to the
southeast, with return flow from the south/southwest. This area
will likely be very hot next weekend as the dome of high pressure
remains overhead. This area of high pressure is expected to slide
to the east and be centered across the center of the CONUS next
week.

Confidence is high that the bulk of the heavier and widespread
precipitation event will occur Tuesday night, into Wednesday
night. Confidence is also high that temperatures and humidity
levels will lower for later this week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 633 PM CDT Mon Jul 2 2018

All sites start out VFR with the main concern being approaching
convection from the west late this evening through the overnight
hours. Western MN (mainly KAXN) looks to be the most likely site
to be impacted with chances diminishing going east, such that KMSP
and points east may well not see any thunderstorm activity at all.
Still some uncertainty in the placement with hourly models
changing depictions fairly significantly so confidence isn't all
that great. For those sites likely to have precip, have dropped
conditions into MVFR. Otherwise, the only other concern may be
LLWS for western-central MN as the low level jet strengthens
overnight.

KMSP...Am expecting VFR conditions throughout this set but there
is a small chance of convection during the pre-dawn hours through
daybreak with some thunderstorms approaching from the west. At
this point, the activity looks to lift off to the north before
reaching eastern MN so have kept a dry TAF going. In addition,
chances are low for LLWS since the jet looks to remain off to the
west. But, should convection reach MSP, then that means the jet
has also shifted east so that could also impact MSP.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. Chance MVFR/TSRA late. Winds S 10-15 kts.
Thu...VFR. Winds NW 10-15 kts.
Fri...VFR. Winds NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JLT
LONG TERM...JLT
AVIATION...JPC
Hazardous weather outlook, Jul 2, 8:57 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Mon Jul 2 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
857 PM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible across portions of central
Minnesota tonight. Some may be strong to severe with hail being
the main concern.

Flooding continues along the Minnesota River and its tributaries.
Please refer to the Minnesota Department of Transportation for
any road closures due to flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms are expected Tuesday through Thursday. A
few of the storms could be severe with damaging winds and large
hail being the primary threats.

Heat and humidity will build through mid-week and peak on
Wednesday, when heat indices in the mid 90s to around 100 degrees
are likely.

River flooding will continue along the Minnesota River and its
tributaries into next week. Please refer to the Minnesota
Department of Transportation for any road closures due to
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight in portions
of central Minnesota.

In the hours before

Special weather statement, Jul 2, 8:35 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT MON JUL 2 2018

MNZ064-030200-
Yellow Medicine-
835 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YELLOW MEDICINE
COUNTY THROUGH 900 PM CDT...

At 834 PM CDT, a strong thunderstorm was located over Spring Creek,
or 18 miles southwest of Montevideo, moving northeast at 35 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Clarkfield, Hanley Falls, Spring Creek, Hazel Run, Granite Falls
Airport and Spellman Lake.

This includes U.S. Highway 59 between mile markers 90 and 100.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4481 9584 4489 9574 4477 9551 4472 9540
      4465 9593 4472 9599
TIME...MOT...LOC 0134Z 245DEG 29KT 4471 9591

JPC
Special weather statement, Jul 2, 9:05 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
905 PM CDT MON JUL 2 2018

MNZ064-030300-
Yellow Medicine-
905 PM CDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY THROUGH 1000 PM CDT...

At 904 PM CDT, a strong thunderstorm was located 7 miles southwest of
Porter, or 20 miles southeast of Clear Lake, moving northeast at 30
mph.

Dime size hail is possible with this storm.

Locations impacted include...
Clarkfield, Porter, Spring Creek, Hazel Run, Spellman Lake and St.
Leo.

This includes U.S. Highway 59 between mile markers 87 and 97.

LAT...LON 4481 9598 4478 9572 4463 9569 4463 9632
      4464 9637
TIME...MOT...LOC 0204Z 246DEG 28KT 4460 9631

JPC
Special weather statement, Jul 2, 9:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
937 PM CDT MON JUL 2 2018

MNZ054-056-064-030300-
Chippewa-Yellow Medicine-Lac Qui Parle-
937 PM CDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAC QUI
PARLE...CHIPPEWA AND CENTRAL YELLOW MEDICINE COUNTIES THROUGH 1000
PM CDT...

At 936 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montevideo Airport to near Dawson.
Movement was northeast at 40 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Montevideo, Granite Falls, Dawson, Clara City, Clarkfield, Maynard,
Watson, Boyd, Providence, Hazel Run, Asbury and Montevideo Airport.

This includes the following highways...
 U.S. Highway 212 between mile markers 18 and 49.
 U.S. Highway 59 between mile markers 94 and 107.

LAT...LON 4497 9609 4516 9567 4515 9528 4494 9538
      4488 9545 4489 9548 4486 9548 4474 9563
      4469 9616
TIME...MOT...LOC 0236Z 237DEG 34KT 4501 9563 4488 9603

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:35 PM CDTSpecial Weather StatementMPXYellow Medicine25 min
Jul 2, 9:05 PM CDTSpecial Weather StatementMPXYellow Medicine55 min
Jul 2, 10:06 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi54 min
Jul 2, 10:40 PM CDTSpecial Weather StatementMPXStevens50 min
Jul 2, 10:50 PM CDTSevere Thunderstorm WarningMPXStevens25 min
Jul 2, 11:48 PM CDTSpecial Weather StatementMPXDouglas42 min
Jul 3, 12:03 AM CDTSevere Thunderstorm WarningMPXDouglas27 min
Jul 3, 12:20 AM CDTSpecial Weather StatementMPXRedwood55 min
Jul 3, 12:24 AM CDTSpecial Weather StatementMPXKandiyohi51 min
Jul 3, 12:29 AM CDTSevere Thunderstorm WarningMPXKandiyohi31 min
Jul 3, 12:34 AM CDTSpecial Weather StatementMPXDouglas26 min
Jul 3, 12:48 AM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine42 min
Jul 3, 1:05 AM CDTSpecial Weather StatementMPXTodd55 min
Jul 3, 2:12 AM CDTAreal Flood WarningMPXKandiyohi, Redwood, Renville, Yellow Medicine9 hr
Jul 3, 3:09 AM CDTSpecial Weather StatementMPXRedwood36 min
Jul 3, 3:23 AM CDTSpecial Weather StatementMPXRenville37 min
Jul 3, 3:25 AM CDTExcessive Heat WatchMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 14 more24 hr
Jul 3, 4:35 AM CDTAreal Flood WarningMPXRedwood, Renville6 hr
Jul 3, 7:47 AM CDTFlash Flood WarningMPXBrown, Nicollet, Redwood, Renville, Yellow Medicine3 hr
Jul 3, 8:25 AM CDTRiver Flood WarningMPXBrown9 days
Jul 3, 9:36 AM CDTSpecial Weather StatementMPXIsanti, Sherburne39 min
Jul 3, 10:03 AM CDTSpecial Weather StatementMPXChisago57 min
Jul 3, 10:25 AM CDTHigh Wind WarningMPXAnoka, Benton, Chisago, Isanti, Mille Lacs, Sherburne3 hr
Jul 3, 10:43 AM CDTFlash Flood WarningMPXBrown, Redwood, Renville6 hr
Jul 3, 10:48 AM CDTSpecial Weather StatementMPXDouglas, Stevens42 min
Jul 3, 11:42 AM CDTSpecial Weather StatementMPXHennepin, Ramsey, Washington, Wright63 min
Jul 3, 12:01 PM CDTSpecial Weather StatementMPXRedwood44 min
Jul 3, 12:30 PM CDTSpecial Weather StatementMPXRedwood45 min
Jul 3, 12:52 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville38 min
Jul 3, 1:25 PM CDTSpecial Weather StatementMPXRenville35 min
Jul 3, 2:01 PM CDTSpecial Weather StatementMPXRenville29 min
Jul 3, 4:08 PM CDTAreal Flood WarningMPXBrown, Redwood8 days
Jul 3, 4:18 PM CDTAreal Flood WarningMPXRedwood4 days

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.